Skip to main content
Log in

Optimization with a class of multivariate integral stochastic order constraints

  • Published:
Annals of Operations Research Aims and scope Submit manuscript

Abstract

We study convex optimization problems with a class of multivariate integral stochastic order constraints defined in terms of parametrized families of increasing concave functions. We show that utility functions act as the Lagrange multipliers of the stochastic order constraints in this general setting, and that the dual problem is a search over utility functions. Practical implementation issues are discussed.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  • An, L. T. H., & Tao, P. D. (2005). The DC (difference of convex functions) programming and DCA revisited with DC models of real world nonconvex optimization problems. Annals of Operations Research, 133(1–4), 23–46.

    Article  Google Scholar 

  • Bonnans, J. F., & Shapiro, A. (2000). Perturbation analysis of optimization problems. New York: Springer.

    Google Scholar 

  • Calafiore, G., & Campi, M. C. (2005). Uncertain convex programs: randomized solutions and confidence levels. Mathematical Programming Series A, 102, 25–46.

    Article  Google Scholar 

  • Dabbene, F., Shcherbakov, P. S., & Polyak, B. T. (2010). A randomized cutting plane method with probabilistic geometric convergence. SIAM Journal on Optimization, 20(6), 3185–3207.

    Article  Google Scholar 

  • Dentcheva, D., Henrion, R., & Ruszczyński, A. (2007). Stability and sensitivity of optimization problems with first order stochastic dominance constraints. SIAM Journal on Optimization, 18(1), 322–337.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2003). Optimization with stochastic dominance constraints. SIAM Journal on Optimization, 14(2), 548–566.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2004). Optimality and duality theory for stochastic optimization problems with nonlinear dominance constraints. Mathematical Programming, 99, 329–350.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2006a). Portfolio optimization with stochastic dominance constraints. Journal of Banking & Finance, 30(2), 433–451.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2006b). Inverse stochastic dominance constraints and rank dependent expected utility theory. Mathematical Programming, 108(2), 297–311.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2009). Optimization with multivariate stochastic dominance constraints. Mathematical Programming, 117, 111–127.

    Article  Google Scholar 

  • Dentcheva, D., & Ruszczyński, A. (2010). Robust stochastic dominance and its application to risk-averse optimization. Mathematical Programming, 125, 85–100.

    Article  Google Scholar 

  • Drapkin, D., & Schultz, R. (2010). An algorithm for stochastic programs with first-order dominance constraints induced by linear recourse. Discrete Applied Mathematics, 158(4), 291–297.

    Article  Google Scholar 

  • Fábián, C., Mitra, G., & Roman, D. (2011). Processing second-order stochastic dominance models using cutting-plane representations. Mathematical Programming, 130(1), 33–57.

    Article  Google Scholar 

  • Gollmer, R., Gotzes, U., & Schultz, R. (2011). A note on second-order stochastic dominance constraints induced by mixed-integer linear recourse. Mathematical Programming, 126(1), 179–190.

    Article  Google Scholar 

  • Hettich, R., & Kortanek, K. (1993). Semi-infinite programming: theory, methods, and applications. SIAM Review, 35(3), 380–429.

    Article  Google Scholar 

  • Homem-de-Mello, T., & Mehrotra, S. (2009). A cutting surface method for uncertain linear programs with polyhedral stochastic dominance constraints. SIAM Journal of Optimization, 20(3), 1250–1273.

    Article  Google Scholar 

  • Hu, J., Homem-de-Mello, T., & Mehrotra, S. (2011). Risk adjusted budget allocation models with application in homeland security. IIE Transactions, 43(12), 819–839.

    Article  Google Scholar 

  • Hu, J., Homem-de-Mello, T., & Mehrotra, S. (2012). Sample average approximation of stochastic dominance constrained programs. Mathematical Programming Series A, 133, 171–201. doi:10.1007/s10107-010-0428-9.

    Article  Google Scholar 

  • Muller, A., & Stoyan, D. (2002). Comparison methods for stochastic models and risks. New York: Wiley.

    Google Scholar 

  • Nie, Y., Wu, X., & Homem-de-Mello, T. (2012). Optimal path problems with second-order stochastic dominance constraints. Networks and Spatial Economics, 12(4), 561–587.

    Article  Google Scholar 

  • Noyan, N., Rudolf, G., & Ruszczyński, A. (2006). Relaxations of linear programming problems with first order stochastic dominance constraints. Operations Research Letters, 34(6), 653–659.

    Article  Google Scholar 

  • Phelps, R. R. (1966). Lectures on Choquet’s theorem. Princeton: Van Nostrand.

    Google Scholar 

  • Roman, D., Darby-Dowman, K., & Mitra, G. (2006). Portfolio construction based on stochastic dominance and target return distributions. Mathematical Programming, 108(2), 541–569.

    Article  Google Scholar 

  • Royden, H. L. (1988). Real analysis (3rd ed.). New York: Prentice Hall.

    Google Scholar 

  • Rudin, W. (1991). Functional analysis. New York: McGraw-Hill.

    Google Scholar 

  • Shaked, M., & Shanthikumar, J. G. (2007). Stochastic orders. Berlin: Springer.

    Book  Google Scholar 

  • Tao, P. D., & An, L. T. H. (1997). Convex analysis approach to dc programming: theory, algorithms and applications. Acta Mathematica Vietnamica, 22(1), 289–355.

    Google Scholar 

  • Zhang, L., Wu, S., & López, M. (2010). A new exchange method for convex semi-infinite programming. SIAM Journal on Optimization, 20(6), 2959–2977.

    Article  Google Scholar 

Download references

Acknowledgement

The authors would like to thank Donald E. Sarason, Steven N. Evans, and the anonymous referee for valuable comments that greatly improved this paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to William B. Haskell.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Haskell, W.B., Shanthikumar, J.G. & Shen, Z.M. Optimization with a class of multivariate integral stochastic order constraints. Ann Oper Res 206, 147–162 (2013). https://doi.org/10.1007/s10479-013-1337-0

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10479-013-1337-0

Keywords

Navigation